MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA60MA
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Visual Impairment (2138)
Date of Event 08/31/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A health professional reported that during the cataract procedure with intraocular lens (iol) implant procedure, there were two iol's sticking together which was noticed the moment it was inserted into the introducer.The introducer separated them and on the assumption that there would be two of the required lenses, one was discarded and the other was implanted into the eye.The following day however it was noted that the refraction was completely off target and the clarity of the optic of the inserted lens was also suboptimal.The physician proceed with iol removal the next day and a new intraocular lens was implanted.Additional information has been requested.
 
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot the manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information received and stated that, the second lens was observed once the company lens was advanced to nozzle tip.The second lens was removed and inserted into a new cartridge.
 
Additional Manufacturer Narrative
The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Two lenses were returned with the labeled lens case.One lens was returned advanced to the nozzle entry area of a company cartridge.The lens was misfolded, rotated to the right.The leading haptic appeared to be pulled out of the optic, possible plunger override may have occurred.The cartridge has evidence of placement into a handpiece.The cartridge was cleaned to remove the lens.The optic was split in two pieces upon removal.Based on the edge appearance the lens is an company lens.The lens removed from the cartridge met dimensional and power specification for an company lens 2.0 diopter.The second lens was returned in a screw-top specimen container labeled.The lens had been cut into two pieces.The lens, based on edge appearance and plan view dimensions was an company lens.Edge thickness was verified to be in tolerance for company lens.The lens met dimensional and power specification for an company lens 24.5 diopter.No root cause could be determined for the reported event.Two lenses were returned, one was advanced in a cartridge, which had been placed into a handpiece.The lens was advanced to the nozzle entry area of the cartridge and was misfolded.The second lens was in a screw top container with damage consistent with a removal.These two lenses were identified as different model and diopters: (1) company lens 020, (2) company lens 245.The information provided by the surgeon described an incident in which the two returned lenses were discovered by the surgeon whilst advancing through the company cartridge.It was reported that the contributor lens, company lens 245, was removed from the cartridge.This lens was then placed into a new cartridge and delivered into the patient¿s eye.The following day, the surgeon discovered that the implanted lens was off-target and had suboptimal clarity.This company lens.245, was then explanted.An investigation and escalation were initiated per procedure.Various feasibility testing was conducted including loading two lens adhered and two lenses loaded consecutively.The second scenario provided results consistent with the lens returned in the cartridge.Manufacturing procedures were reviewed.At the beginning of processing each lot, there is a line clearance procedure to be followed.The line clearance process is part of all operations.Upon completion of the entire lot of lenses, all relevant information is verified with the phr and input into appropriate systems.Extensive review of the relevant processes was conducted.Based on the manufacturing timeline of potential contributor batches (company lens) it is considered highly unlikely that the event is manufacturing related.Manufacturing records review did not indicate any line clearance deviation or manufacturing deviation that would indicate a manufacturing issue.If the event was caused by a manufacturing issue, it would be considered a single/isolated incident.A root cause could not be determined.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15507578
Report Number1119421-2022-02090
Device Sequence Number5242950
Product Code HQL
UDI-Device Identifier00380650699251
UDI-Public00380650699251
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberMA60MA
Device Catalogue NumberMA60MA.020
Device Lot Number12713672
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/05/2022
Supplement Date Received by Manufacturer10/11/2022
11/17/2022
Initial Report FDA Received Date09/29/2022
Supplement Report FDA Received Date11/08/2022
12/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HYALURONATE; MONARCH II IOL DELIVERY SYSTEM, CARTRIDGE B
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown